Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Northern Indiana

July 3, 2017Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 3, 2017, 3:49 PM EDT for Marshall County, Indiana. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 3:49 PM EDT (19:49 UTC)
Expired
Jul 3, 2017, 4:30 PM EDT
In force
41 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:52 PM EDTTSTM WND DMGLinkville, INREPORTS OF A TREE DOWN ON MAPLE ROAD NEAR THE INTERSECTION WITH 4A.
Jul 3, 3:52 PM EDTHAIL 0.5La Paz, INREPORTS UP TO 0.5 SIZED HAIL SENT TO WSBT AND RELAYED TO NWS.
Jul 3, 4:00 PM EDTTSTM WND DMG1 Nw Linkville, INLOCAL MEDIA RELAYED A PICTURE AND DETAILS ON ADDITIONAL MAINLY TREE LIMB DAMAGE IN THE AREA OF COUNTY ROAD 3A, SOUTHEAST OF LAPAZ.
Jul 3, 4:00 PM EDTHAIL 0.5Plymouth, INUP TO 0.5 HAIL REPORTED TO WSBT AND RELAYED TO NWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KIWX 031949
SVRIWX
INC099-032030-
/O.NEW.KIWX.SV.W.0087.170703T1949Z-170703T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
349 PM EDT MON JUL 3 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Marshall County in north central Indiana...

* Until 430 PM EDT

* At 349 PM EDT, a severe thunderstorm was located near Plymouth,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Plymouth, Bremen, La Paz, Linkville, Lake Of The Woods and Inwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4148 8636 4148 8627 4142 8606 4141 8606
      4127 8625 4143 8640
TIME...MOT...LOC 1949Z 308DEG 14KT 4143 8632 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
2 follow-up statements
975 
WWUS53 KIWX 032010
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
410 PM EDT MON JUL 3 2017

INC099-032030-
/O.CON.KIWX.SV.W.0087.000000T0000Z-170703T2030Z/
Marshall IN-
410 PM EDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN MARSHALL COUNTY...

At 410 PM EDT, a severe thunderstorm was located near Plymouth,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bremen, Inwood and Lake Of The Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4143 8626 4145 8622 4142 8606 4141 8606
      4128 8624 4138 8628
TIME...MOT...LOC 2010Z 308DEG 14KT 4138 8623 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
461 
WWUS53 KIWX 032029
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
429 PM EDT MON JUL 3 2017

INC099-032039-
/O.EXP.KIWX.SV.W.0087.000000T0000Z-170703T2030Z/
Marshall IN-
429 PM EDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
WILL EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4143 8626 4145 8622 4142 8606 4141 8606
      4128 8624 4138 8628
TIME...MOT...LOC 2029Z 308DEG 14KT 4133 8615 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 3, 2:36 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
236 PM EDT Mon Jul 3 2017

.SYNOPSIS...
Issued at 236 PM EDT Mon Jul 3 2017

A cold front will drift south through the forecast area this
evening. This will lead to scattered showers and thunderstorms,
especially along and south of highway 30. Though we could see a
few stronger storms, severe weather is not expected. Precipitation
activity should die out after sunset. Lows will be in the 60s.
Independence day looks to be partly cloudy with highs ranging from
80 to 85 degrees. There is a slight chance for showers and
thunderstorms along and south of highway 24...west of interstate
69. Severe weather is not expected.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 236 PM EDT Mon Jul 3 2017

Isolated showers percolating across MI have largely dissipated with
orphaned frontal boundary slowly sagging south across our CWA. Still
some capping noted on hourly forecast soundings and mesoanalysis but
continual diabatic heating and sufficient low level moisture still
expected to generate 1000-1500 J/kg of uncapped MLCAPE this
afternoon, mainly along and south of US-30. With modest low level
convergence in place, expect ISO/SCT showers and storms in our south
through the evening. Deep-layer shear values are marginal south of
the front (generally less than 25 kts) but suppose its not
impossible to see an isolated damaging wind gust given moderate
instability. Convection will likely remain pulsey with little/no
organization. Isolated showers could continue through much of the
night but expect bulk of the activity will simmer down after 01-02Z
and kept the post-06Z period dry. Overnight lows will be similar to
last night...mid 60s in south and around 60F to the north given
cooler/drier postfrontal air and less cloud cover.

Left Tue primarily dry with most 12Z guidance continuing trend of
stronger AVA/subsidence and surface high pressure over the Great
Lakes, forcing surface boundary just S/SW of our CWA. A stray shower
may clip our far southern zones but expect primarily dry conditions.
Temps and dewpoints may be a degree or two cooler but temp/moisture
advections not particularly strong and will be similar to today.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 236 PM EDT Mon Jul 3 2017

12Z guidance also continued earlier noted trend of later and more
southern track to Wednesday night's wave. 12Z deterministic GFS even
suggests most of the CWA will remain dry. Confidence in any one
scenario remains low with high degree of spread in ensemble guidance
and uncertainties with regard to convective modulation upstream.
Tried not to make drastic changes to PoP forecast but did lower them
a bit (and push them more into Thu) based on latest consensus. Heavy
rain still possible given seasonably strong CVA forcing, and ample
moisture but obviously will depend on track as to whether our
counties are impacted. Better chances look to be south of US-30 at
this point. Cold front still set to pass through on Friday but sharp
difference in GFS and 03.00Z ECMWF handling of next longwave
trough/closed low leading to high uncertainty with regard to weekend
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 148 PM EDT Mon Jul 3 2017

A weak cold front draped across Southern Lower Michigan/far northern
Indiana will continue its southward progression through the TAF
period. Winds out of the NW at the moment will gradually veer to the
N-NE as the front passes this afternoon. Given the instability of
around 1500-2000 J/Kg present thanks to weak moisture transport and
afternoon heating, expect the front to kick of some scattered
showers and thunderstorms in the 20Z timeframe, gradually tapering
off after we lose the daytime heating around 02Z. Things look to
stay VFR for the most part, except maybe a brief downtick to MVFR
within any thunderstorms or heavier showers. Though SBN could see an
isolated shower or thunderstorm, have much lower confidence as much
of the guidance still suggests development south and east of the
area- which makes sense given the current position of the frontal
boundary. KFWA will probably see a couple of showers or storms
tonight, so have VCTS for now given the uncertainty of
timing/placement. Otherwise, dry conditions prevail later tonight
into Tuesday-with VFR conditions on tap.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 3, 3:09 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
309 AM EDT Mon Jul 3 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
309 AM EDT Mon Jul 3 2017 /209 AM CDT Mon Jul 3 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are possible this afternoon into early
this evening, mainly across northern Indiana and northwest Ohio.
Isolated wind gusts greater than 40 mph, heavy downpours, and
lightning will be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms later Wednesday through Friday.
Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-040715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
309 AM EDT Mon Jul 3 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms later Wednesday through Friday.
Severe thunderstorms are not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 3, 3:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
344 PM EDT MON JUL 3 2017

OHZ004-005-032015-
Henry-Defiance-
344 PM EDT MON JUL 3 2017

...A STRONG THUNDERSTORM WILL AFFECT DEFIANCE AND WESTERN HENRY
COUNTIES...

At 344 PM EDT, a strong thunderstorm was located 8 miles south of
Bryan, moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Defiance, Farmer, Ney, Florida, Evansport, Jewell, Ridgeville
Corners, Williams Center, Ayersville, The Bend, Brunersburg, Okolona,
Mark Center and Standley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4120 8420 4123 8446 4125 8446 4125 8465
      4143 8464 4143 8434 4145 8434 4146 8418
TIME...MOT...LOC 1944Z 271DEG 23KT 4135 8457

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:11 PM EDTSpecial Weather StatementIWXLaPorte, Starke49 min
Jul 2, 8:46 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke44 min
Jul 2, 9:22 PM EDTSpecial Weather StatementIWXFulton, Kosciusko, Marshall23 min
Jul 3, 4:44 PM EDTSpecial Weather StatementIWXPulaski31 min
Jul 3, 6:32 PM EDTSpecial Weather StatementIWXHuntington28 min
Jul 3, 6:50 PM EDTSpecial Weather StatementIWXWells40 min
Jul 3, 6:51 PM EDTSpecial Weather StatementIWXMarshall24 min
Jul 3, 7:51 PM EDTSpecial Weather StatementIWXKosciusko24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.